Indiana, 2002

Hail and Damaging Winds in Indiana, November 10, 2002

November 10, 2002 · NWS IND · 20 events in 16 counties and zones

A squall line moved across Central Indiana during the afternoon producing numerous dime size hail reports and a few tree damage reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A squall line moved across Central Indiana during the afternoon producing numerous dime size hail reports and a few tree damage reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Nov 10, 3:20 AM EST, 9 hours 25 minutes earlier.

Area forecast discussion, Nov 10, 3:20 AM EST, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
320 AM EST SUN NOV 10 2002

THUNDERSTORMS WILL STILL BE LIKELY TODAY.

AN AREA OF THUNDERSTORMS OVER THE FORECAST AREA SHOULD END EARLY
THIS MORNING...BUT MORE STORMS WILL BE LIKELY WHEN A COLD FRONT
APPROACHES THE AREA THIS AFTERNOON.

LOW PRESSURE WAS OVER THE UPPER MISSISSIPPI VALLEY EARLY THIS
MORNING. A COLD FRONT TRAILED SOUTH THROUGH MISSOURI. AN UPPER LEVEL
SHORT WAVE TROUGH WAS OVER THE LOWER OHIO VALLEY...PRODUCING
THUNDERSTORMS OVER INDIANA...KENTUCKY AND TENNESSEE. AN UPPER TROUGH
WAS OVER THE UPPER MISSISSIPPI VALLEY. THUNDERSTORMS WERE
DIMINISHING ALONG THE INDIANA AND ILLINOIS BORDER. SKIES WERE CLOUDY
OVER THE AREA...BUT MOSTLY CLEAR OVER MUCH OF ILLINOIS.

MODELS ARE IN GOOD AGREEMENT THIS MORNING. THE UPPER TROUGH OVER THE
UPPER MISSISSIPPI VALLEY IS FORECAST TO DROP SOUTHEAST TODAY AND
TONIGHT. THE COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA THIS
AFTERNOON. THUNDERSTORMS SHOULD CONTINUE TO DIMINISH THIS
MORNING...AND SOME CLEARING SHOULD OCCUR AS THE UPPER SHORT WAVE
MOVES PAST. DEW POINTS WILL REMAIN NEAR 60 F INTO THE AFTERNOON.
SOME SUNSHINE WILL BOOST TEMPERATURES INTO THE MID AND UPPER 60S.
LIFTED INDEXES ARE FORECAST TO FALL TO -2 C TO -4 C AND CAPES
FORECAST TO RISE TO NEAR 1000 J/KG. WHILE LOW LEVEL JET SHOULD
DECREASE A BIT THIS MORNING...A STRONG UPPER JET WILL APPROACH.
THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THE COLD FRONT WITH SOME
STORMS POSSIBLY BECOMING SEVERE.

THUNDERSTORMS STILL POSSIBLE SOUTHEAST THIS EVENING AS THE COLD
FRONT EXITS THE AREA. COOLER AIR IS FORECAST TO MOVE IN OVERNIGHT
AND VETERANS DAY. THE UPPER TROUGH IS FORECAST TO MOVE OVER THE
AREA. CONSIDERABLE CLOUDINESS WILL RESULT...BUT COLD AIR ADVECTION
SHOULD KEEP ANY LIFT MINIMAL. NO PRECIPITATION WILL BE
FORECAST.

GUIDANCE TEMPERATURES LOOK GOOD THROUGH VETERANS DAY. MET CONTINUES
A WARM BIAS.

.IND...NONE.

DS
Hazardous weather outlook, Nov 10, 6:03 AM EST, 6 hours 42 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
603 AM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. DAMAGING
THUNDERSTORM WINDS WILL BE THE MAIN THREAT...BUT ISOLATED TORNADOES
WILL BE POSSIBLE. A COLD FRONT AND STRONG UPPER LEVEL WINDS WILL
MEET WARM...MOIST AIR OVER THE AREA THIS AFTERNOON. THUNDERSTORMS
WILL BECOME LIKELY...AND A FEW COULD BECOME SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DS

The radar

The Indianapolis radar (KIND), 97 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

13 hail, 7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fountain

When
November 10, 12:45 PM EST
Where
Fountain County, 7 mi E of Attica
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
40.300, -87.117

Hail, Montgomery

When
November 10, 1:20 PM EST to 1:22 PM EST
Where
Montgomery County, Waynetown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.083, -87.067

Thunderstorm Wind, Vigo

When
November 10, 1:42 PM EST
Where
Vigo County, West Terre Haute
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.467, -87.450

Hail, Vigo

When
November 10, 1:50 PM EST to 1:55 PM EST
Where
Vigo County, 10 mi NE of Terre Haute
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.567, -87.267

Thunderstorm Wind, Putnam

When
November 10, 2:05 PM EST
Where
Putnam County, 8 mi SW of Greencastle
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
39.567, -86.967

Hail, Madison

When
November 10, 2:40 PM EST to 2:50 PM EST
Where
Madison County, West Elwood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.283, -85.867

Hail, Hendricks

When
November 10, 3:00 PM EST to 3:01 PM EST
Where
Hendricks County, Plainfield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.700, -86.400

Hail, Hamilton

When
November 10, 3:00 PM EST to 3:02 PM EST
Where
Hamilton County, 2 mi N of Fishers
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.000, -86.017

Hail, Morgan

When
November 10, 3:07 PM EST to 3:09 PM EST
Where
Morgan County, Paragon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -86.567

Hail, Marion

When
November 10, 3:12 PM EST to 3:13 PM EST
Where
Marion County, (Ind)indnpls Intl Ar
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.733, -86.283

Hail, Owen

When
November 10, 3:15 PM EST to 3:20 PM EST
Where
Owen County, Freedom
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.200, -86.883

Thunderstorm Wind, Morgan

When
November 10, 3:25 PM EST
Where
Morgan County, 10 mi NW of Martinsville
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
39.533, -86.567

Hail, Owen

When
November 10, 3:30 PM EST to 3:31 PM EST
Where
Owen County, Freedom
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.200, -86.883

Hail, Greene

When
November 10, 3:30 PM EST to 3:31 PM EST
Where
Greene County, Worthington
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -86.983

Thunderstorm Wind, Monroe

When
November 10, 3:30 PM EST
Where
Monroe County, 10 mi SW of Bloomington
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.067, -86.650

Hail, Delaware

When
November 10, 3:45 PM EST to 3:46 PM EST
Where
Delaware County, Albany
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -85.233

Hail, Bartholomew

When
November 10, 4:41 PM EST to 4:42 PM EST
Where
Bartholomew County, Ogilville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.133, -86.017

Hail, Bartholomew

When
November 10, 4:56 PM EST to 4:57 PM EST
Where
Bartholomew County, Columbus
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.217, -85.833

Thunderstorm Wind, Jackson

When
November 10, 5:00 PM EST
Where
Jackson County, Brownstown
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -86.033

Thunderstorm Wind, Lawrence

When
November 10, 5:07 PM EST
Where
Lawrence County, Needmore
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.933, -86.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322892, 5322893, 5322894, 5322895, 5322896, 5322897, 5322898, 5322899, 5322900, 5322901, 5322902, 5322903, 5322904, 5322905, 5322906, 5322907, 5322908, 5322909, 5322911, 5322910.